Maine, 2006

Damaging Wind in Maine, July 4, 2006

July 4, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down along with a utility pole.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down along with a utility pole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 4, 2:58 AM EST, 6 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 2:58 AM EST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
358 AM EDT TUE JUL 4 2006

.SYNOPSIS...LOW PRESSURE TRACKING THROUGH QUEBEC WILL PULL A WARM
FRONT INTO THE REGION TODAY. A COLD FRONT WILL SLOWLY SLIDE
ACROSS THE REGION LATER TONIGHT INTO WEDNESDAY AS THE LOW CONTINUE
TO TRACK THROUGH QUEBEC. THE COLD FRONT IS EXPECTED TO SLIDE OFF
THE COAST ON THURSDAY.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
MAIN FOCUS WILL BE POTENTIAL FOR SVR WX TODAY INTO THIS EVENING.
SPC HAS THE REGION IN A SLGT RISK. WE WILL BEEF UP THE HWO &
ENHANCE THE WX GRIDS & ZFP FOR THIS POTENTIAL. USED A BLEND APCH
INTO WED OF THE GFS & NAM/WRF BASED ON UA ANALYSIS & RADAR/SATL IMAGERY.
STAFFING TODAY MAY NEED TO BE BOOSTED & WILL ADDRESS THIS W/THE DAYCREW.

LINE OF SHOWERS/TSTMS ALREADY MOVG E FROM QUEBEC INTO WRN MAINE.
CONCERN IS WHETHER THIS CONVECTION WILL HOLD TOGETHER AS MIGRATES
EWD THIS MORNING HITTING MORE STABLE AIRMASS TO THE E. ANOTHER
CONCERN IS THAT EXTENSIVE CLOUD COVER COULD LIMIT INSOLATION
THEREFORE INHIBITING ORGANIZED CONVECTION.

NAM/WRF CONVECTIVE SCHEME LOOKS PRETTY GOOD W/TIMING SO FAR.
HOWEVER...IT LOOKS A BIT JUICED EARLY ON. GFS STARTS THINGS OUT A
BIT LATER THIS MORNING & REALLY EXPLODES THING BY THE AFTERNOON.
WENT RIGHT IN THE MIDDLE ON THIS ONE. INCREASING DWPTS TODAY ALONG
W/SOME STEEPENING LAPSE RATES. DIR SHEAR IS THERE ESP W/THE GFS
HOWEVER THE SPD SHEAR IS NOT ALL THAT IMPRESSIVE. KIS RISE INTO
LOWER/MIDDLE 30S W/TTS ABV 50. CAPES CLIMB TO 1000-1500 J/KG W/LIS
DROPPING TO -5. I DID NOT WANT TO DEVIATE FROM THINGS TOO MUCH
W/PREV GRIDS AS THEY ALREADY HAVE ENHANCED WORDING. I JUST BROUGHT
THINGS IN SOONER BASED ON WHAT THE RADAR & SATL WAS DICTATING.
COULD SEE A LINE OF ORGANIZED CONVECTION W/SVR STMS GOING MAINLY
ACROSS NRN & CNTL AREAS. MARINE INFLUENCE ACROSS DOWNEAST & THE
COAST MIGHT VERY WELL LIMIT CONVECTION. SOME CELLS COULD SHOW
SUPER-CELL CHARACTERISTICS IF CONVECTION HOLDS TOGETHER. OTHER
CONCERN WILL BE HVY RAFL W/POTENTIAL FOR BACK BUILDING CELLS AS
WINDS BACK IN LLVLS THIS AFTERNOON W/WARM FRONT APCHG.

THINGS WILL WIND DOWN BY AROUND 03Z OR SO AS THINGS STABLIZE. WEAK
COLD FRONT APCHS LATER TONIGHT W/MORE SHOWERY PRECIP & MINOR
COOLING IN THE COLUMN.

WEDNESDAY LOOKS TO BE A MUCH BETTER DAY OVERALL. HOWEVER...I DID
THROW IN MENTION OF TSTMS IN THE AFTERNOON MAINLY N & E IN VCNTY
OF FRONTAL BOUNDARY CROSSING THE STATE. NOTHING MORE THAN A CHC.
MDL SOUNDINGS SUGGEST SOME INSTABILITY W/MORE INSOLATION TO BE HAD.

SLGT ADJUSTMENTS WERE MADE TO THE TEMPS TODAY ON LOWER END &
RAISED THEM A FEW DEGREES ON WEDNESDAY W/MORE SUN AVBL. TONIGHT/S
MINS LOOKED IN GOOD SHAPE. I DID MAKE SOME ADJUSTMENTS TO THE QPF
FIELDS PRIMARILY TONIGHT INTO WEDNESDAY USING HPC QPF W/SOME ADJUSTMENT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
COLD FRONT WILL MOVE SLOWLY EAST AND OFF THE COAST DURING
THURSDAY. WITH AN UPPER TROUGH CROSSING THE REGION MAINTAINED LOW
CHANCE POPS MAINLY ACROSS THE NORTH INTO EARLY THURSDAY AFTN.
OTHERWISE A RETURN TO DRIER WEATHER IS EXPECTED BY LATE WEEK AND
INTIO THE WEEKEND AS HIGH PRESSURE BUILDS EAST TOWARD THE REGION.

&&

.AVIATION...
CONDITIONS WILL BE STARING OUT MAINLY VFR EARLY TODAY. HOWEVER
CONDITIONS ARE EXPECTED TO BE QUITE VARIABLE TODAY WITH MVFR
CONDITIONS IN SHOWERS AND ANY THUNDERSTORMS TODAY INTO THIS
EVENING.

&&

.MARINE...
IN THE SHORT TERM: SEAS RUNNING CLOSE TO 5 FT AT ERN MAINE SHELF.
HOWEVER...THINKING HERE IS THAT SEAS WILL SUBSIDE LATER THIS
MORNING BLO SCA CRITERIA. ATTM...DO NOT EXPECT ANY HEADLINE. USED
THE GFS FOR WINDS & ADJUSTED THEM SOMEWHAT. THEY WERE MATCHING
WELL W/06Z OBS. SSW WINDS GO WLY BY WEDNESDAY W/SPDS GENERALLY
RUNNING 10-15 KTS. SOME HIGHER WINDS/SEAS IN ANY TSTMS THIS
AFTERNOON INTO THIS EVENING.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...DUDA
AVIATION...HEWITT/WOLFE
Hazardous weather outlook, Jul 4, 3:39 AM EST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
439 AM EDT TUE JUL 4 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-050845-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
439 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PUT THE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY INTO THIS EVENING.

THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING AND
REDEVELOP THIS AFTERNOON AS A WARM FRONT LIFTS NORTHWARD THROUGH THE
REGION. SOME OF THE THUNDERSTORMS MAY CONTAIN DAMAGING
WINDS...LARGE HAIL AND VERY HEAVY RAINFALL. IN ADDITION TO THE
POTENTIAL FOR SEVERE WEATHER...HEAVY RAINFALL COULD LEAD TO THE
POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY
AFTERNOON INTO WEDNESDAY EVENING AS A COLD FRONT SLIDES ACROSS THE
REGION. AT THIS TIME...THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

AREA WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO
RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE
IN CARIBOU. HAM RADIO ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
THE EVENING HOURS.

HEWITT

In the hours before

Special weather statement, Jul 4, 3:52 AM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
452 AM EDT TUE JUL 4 2006

MEZ002-005-006-041030-
AROOSTOOK AND PENOBSCOT COUNTIES...
452 AM EDT TUE JUL 4 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PENOBSCOT
COUNTIES...

AT 448 AM EDT...DOPPLER WEATHER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS MOVING ACROSS NORTHERN PENOBSCOT AND AROOSTOOK COUNTIES.
THE STORMS WERE MOVING EAST AT 15 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 630 AM EDT INCLUDE...
    SMYRNA MILLS...       HAYNESVILLE...        MAPLETON...
    HODGDON...            HOULTON...            PRESQUE ISLE...
    BRIDGEWATER...        MARS HILL...          EASTON...
    CARIBOU...            WASHBURN...           WOODLAND...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4668 6859 4565 6849 4568 6776 4679 6779

HEWITT
Special weather statement, Jul 4, 6:51 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
751 AM EDT TUE JUL 4 2006

MEZ001-002-041245-

AROOSTOOK COUNTY...

751 AM EDT TUE JUL 4 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 745 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 14 MILES WEST OF EAGLE LAKE. THE STORM WAS MOVING EAST AT
40 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 845 AM EDT INCLUDE...
    EAGLE LAKE...         FORT KENT...          FRENCHVILLE...
    MADAWASKA...          VAN BUREN...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4718 6894 4700 6890 4708 6773 4743 6814

BLOOMER
Special weather statement, Jul 4, 7:27 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
827 AM EDT TUE JUL 4 2006

MEZ004>006-010-011-031-041330-

PISCATAQUIS...PENOBSCOT AND AROOSTOOK COUNTIES...

827 AM EDT TUE JUL 4 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...PENOBSCOT AND
AROOSTOOK COUNTIES...

AT 824 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 18 MILES NORTHWEST
OF MILLINOCKET TO 22 MILES SOUTHWEST OF MILLINOCKET. THE LINE WAS
MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 930 AM EDT INCLUDE...
    MILLINOCKET...        EAST MILLINOCKET...   MEDWAY...
    PATTEN...             SHERMAN STATION...    SHERMAN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4586 6906 4540 6908 4554 6836 4604 6833

BLOOMER
Special weather statement, Jul 4, 8:10 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
910 AM EDT TUE JUL 4 2006

MEZ006-041415-

AROOSTOOK COUNTY...

910 AM EDT TUE JUL 4 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 908 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 7 MILES WEST OF HAYNESVILLE. THE STORM WAS MOVING EAST AT
30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1015 AM EDT INCLUDE...
    HAYNESVILLE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4588 6828 4570 6821 4582 6746 4605 6756

BLOOMER
Special weather statement, Jul 4, 8:40 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
940 AM EDT TUE JUL 4 2006

MEZ015-041445-

PENOBSCOT COUNTY...

940 AM EDT TUE JUL 4 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT COUNTY...

AT 937 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 8 MILES SOUTHWEST OF NEWPORT. THE STORM WAS MOVING EAST
AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1045 AM EDT INCLUDE...
    NEWPORT...            EAST CORINTH...       HERMON...
    KENDUSKEAG...         BANGOR...             BREWER...
    VEAZIE...             ORONO...              OLD TOWN...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4493 6955 4466 6948 4479 6846 4510 6853

BLOOMER
Special weather statement, Jul 4, 9:09 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1009 AM EDT TUE JUL 4 2006

MEZ011-015>017-031-032-041515-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...LINCOLN...HOWLAND...SPRINGFIELD...
BANGOR...BREWER...ORONO...OLD TOWN...AMHERST...AURORA...DEDHAM...
EASTBROOK...GREAT POND...ORLAND...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...DOVER-FOXCROFT...
MILO...GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
1009 AM EDT TUE JUL 4 2006

...THUNDERSTORMS TO AFFECT INTERIOR DOWNEAST MAINE THIS MORNING...

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO TRACK THROUGH
PENOBSCOT COUNTY AND ACROSS NORTHERN HANCOCK AND WASHINGTON
COUNTIES THROUGH 11 AM THIS MORNING. THUNDERSTORMS MAY CONTAIN
DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL HAIL AND HEAVY RAIN.

BLOOMER

The radar

The Caribou radar (KCBW), 92 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
July 4, 9:50 AM EST
Where
Penobscot County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.367, -68.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527408.